Indiana, 2009

Hail and Damaging Wind in Indiana, June 25, 2009

June 25, 2009 · NWS IWX · 3 events in 3 counties and zones

A weak cold front, combined with some upper level support and moderate instability, resulted in thunderstorms forming across portions of northern Indiana. Severe reports were isolated in nature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A weak cold front, combined with some upper level support and moderate instability, resulted in thunderstorms forming across portions of northern Indiana. Severe reports were isolated in nature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 25, 6:35 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 25, 6:35 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
735 PM EDT THU JUN 25 2009

.AVIATION...
VFR CONDITIONS WILL ONCE AGAIN PREVAIL AT THE TAF SITES THE NEXT
24 HOURS. THUNDERSTORMS HAVE MISSED THE AREA...AND ADDITIONAL
DEVELOPMENT IS NOT ANTICIPATED.

&&

.PREV DISCUSSION... /ISSUED 548 PM EDT THU JUN 25 2009/

UPDATE...
JUST SENT AN UPDATE TO THE ZONES TO CANCEL THE SEVERE THUNDERSTORM
WATCH. ACTIVITY HAS JUST NOT MATERIALIZED THIS AFTERNOON...AND IS
NOT LIKELY TO OCCUR FOR AT LEAST ANOTHER FEW HOURS. ACTIVITY
FIRING ALONG THE WISCONSIN/ILLINOIS BORDER COULD AFFECT US
LATER...BUT THAT IS STILL SOME TIME AWAY.

PREV DISCUSSION... /ISSUED 225 PM EDT THU JUN 25 2009/

SHORT TERM...
LATE THIS AFTERNOON AND TONIGHT...
LATEST SFC ANALYSIS INDICATING TROUGH OVER CENTRAL LOWER MI AND
ASSOCIATED FRONTAL BOUNDARY EXTENDING ACROSS WI/IL BORDER. DECAYING
MCS MOVING OUT OVER LK MI WHILE NEW CONVECTION FORMING IN FAR E IA.
KIWX RADAR SHOWING CONVECTION BEGINNING TO FIRE OVER THE AREA AS
LAPS SOUNDINGS AND CURRENT OBS SHOWING NEAR CONVECTIVE TEMP.
SYNOPTIC BOUNDARY ALONG WITH PRONOUNCED LAKE BREEZE BOUNDARY WILL
COMBINE WITH ENHANCED MID LEVEL LAPSE RATES AND SB CAPES OVER
3000J/KG TO AID IN STORMS REACHING STRONG TO SEVERE LIMITS. WHILE
DAMAGING WINDS FROM STRONGER PULSED STORMS EXPECTED TO BE MAIN
THREAT...MID LEVEL DRYING NOW BEGINNING TO SHOW UP ON LATEST LAPS
SOUNDING AND MATCHES WITH TRENDS ON WATER VAPOR LOOP WILL BRING IN
HAIL THREAT AS WELL. HAVE EXTENDED POPS TO 02Z THIS EVENING BUT WITH
MOST OF THE CONVECTION BEING DRIVEN BY DIURNAL INSTABILITY NOT
EXPECTING PRECIP TO LINGER MUCH INTO THE NIGHT. CURRENT GRIDS STILL
HAVE SCT WORDING BUT WILL CONTINUE TO MONITOR LATEST RADAR TRENDS
FOR INCREASING IN AREAL COVERAGE.

LONG TERM...FRIDAY THROUGH THURSDAY

H5 RIDGE AXIS WILL BRIEFLY BUILD NEWD INTO THE REGION FRIDAY INTO
SATURDAY. THIS WILL LEAD TO A COUPLE OF DRY AND WARM SUMMER DAYS
WITH H85 TEMPS INCREASING FROM 16/17C FRIDAY TO 18-20C SATURDAY.
FULL INSOLATION/MIXING SHOULD RESULT IN HIGHS REACHING THE MID/UPPER
80S FRIDAY AND NEAR 90F SATURDAY. SHORTWAVE ENERGY WILL EJECT OUT OF
THE PAC NW/WESTERN CANADA DEEP TROUGH AND TOP/FLATTEN SRN
PLAINS/SOUTHWEST UPPER RIDGE. THIS SHORTWAVE TROUGH WILL BE CENTERED
OVER THE UPPER MIDWEST BY 00Z SUN. MID-LEVEL HEIGHT FALLS WILL LEAD
TO A DECENT SFC RESPONSE WITH A PRONOUNCED LL THETA-E SURGE JUST
AHEAD OF THE ASSOCIATED COLD FRONT. CONVECTION...LIKELY SVR...SHOULD
EASILY BE ABLE TO FIRE SATURDAY AFTN ACROSS NW IL/WI/EASTERN IA WITH
PROGGED SBCAPE/S NEAR 3K J/G JUST AHEAD OF THE SFC COLD FRONT AND
MID-LEVEL SPEED MAXIMA. THIS SHOWER/STORM ACTIVITY STILL LOOKS TO
IMPACT THE FA SATURDAY NIGHT AS SHORTWAVE/CDFNT SLIDE SEWD THROUGH
THE SRN GREAT LAKES. THERE IS SOME CONCERN FOR SVR STORMS WITH
DAMAGING WINDS IN THE NORTHWEST SATURDAY EVENING AS AFTN CONVECTION
MAY ORGANIZE INTO A SQUALL LINE/MCS. CAVEAT AGAINST DAMAGING WINDS
REACHING THE SFC WILL BE THE UNFAVORABLE TIMING WITH DEVELOPING
SBCIN...ESPECIALLY IN THE EAST WHERE SHOWERS/STORMS MAY HOLD OFF
UNTIL AFTER MIDNIGHT. FEEL KEEPING WITH CHC POPS FOR SHOWERS/STORMS
SATURDAY NIGHT STILL THE WAY TO GO WITH MESOSCALE PROCESSES
DOMINATING...LEADING TO LITTLE CONFIDENCE IN ANY MODEL SOLUTION.
SUNDAY WILL LIKELY END UP DRY AND BREEZY WITH MEDIUM RANGE GUIDANCE
CONSISTENT IN A DRY SLOT WORKING IN BEHIND THE COLD FRONT.

MID-LEVEL CIRCULATION WILL GET ABSORBED INTO MEAN/DEEP UPPER TROUGH
ACROSS EASTERN CANADA/NEW ENGLAND RESULTING IN A RELATIVELY DEEP
UPPER LOW CENTERED OVER THE EASTERN GREAT LAKES BY MONDAY/TUESDAY OF
NEXT WEEK. DEEPER MOISTURE IN CYCLONIC FLOW AND STEEP LAPSE
RATES/INSTABILITY WITH COLD POOL WILL LIKELY LEAD TO AFTN
SHOWERS/ISO STORMS ON MONDAY AND POSSIBLY TUESDAY. MODEL GUIDANCE HAS
COME INTO A LITTLE BETTER AGREEMENT ON THE PLACEMENT OF THIS UPPER
LOW...FAVORING THE EASTERN GREAT LAKES. THIS WOULD PLACE
NORTHERN/EASTERN AREAS OF THE CWA IN THE SOUTHWESTERN FRINGE OF THE
COLD POOL WITH AFTN INSTABILITY SHOWERS/STORMS POSSIBLE MONDAY AND
TUESDAY. OTHERWISE...EXPECT LESS HUMIDITY AND COOLER TEMPERATURES
FOR THE FIRST HALF OF NEXT WEEK.

AVIATION...18Z TAFS.
LATEST VIS SAT SHOWING CU FORMATION IN AND AROUND BOTH TAF SITES
ATTM. FCST SOUNDINGS COMPARED TO CURRENT OBS INDICATING NEAR
CONVECTIVE TEMP SO STILL ANTICIPATING SCT TSTORM DEVELOPMENT OVER
MUCH OF THE AREA THIS AFTERNOON AND WILL CONTINUE TEMPO GROUP AT
BOTH SITES ACCORDINGLY. MVFR CIGS WERE NOTED ACROSS WI IN
ASSOCIATION WITH MORNING MCS BUT WILL KEEP SBN AND FWA AT VFR IN
TEMPO GROUP FOR NOW AND AMEND AS NEEDED.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LOGSDON
LONG TERM...STEINWEDEL
AVIATION...REHBEIN
Hazardous weather outlook, Jun 25, 5:12 AM EST, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 AM EDT THU JUN 25 2009

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-261015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
612 AM EDT THU JUN 25 2009 /512 AM CDT THU JUN 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP MIDDAY INTO THE AFTERNOON
HOURS. THERE IS A RISK FOR DAMAGING WIND GUSTS ASSOCIATED WITH
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT...WITH A SLIGHT CHANCE
FOR SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-261015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
612 AM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP MIDDAY INTO THE AFTERNOON
HOURS. WINDS AND WAVES WILL BE HIGHER IN AND NEAR STORMS. THERE
IS A RISK FOR WIND GUSTS OF 40 TO 50 KNOTS ASSOCIATED WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. SOME STORMS MAY
CONTAIN WIND GUSTS TO 40 KNOTS WITH LOCALLY HIGH WAVES.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT...WITH A SLIGHT CHANCE
FOR SEVERE STORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 28 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Kosciusko

When
June 25, 10:09 PM EST to 10:10 PM EST
Where
Kosciusko County, 0.69 mi N of Palestine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.190, -85.950

Thunderstorm Wind, Wells

When
June 25, 10:35 PM EST to 10:36 PM EST
Where
Wells County, Liberty Center
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.700, -85.280

Law enforcement officials reported trees down by wind of around 60 mph in the Liberty Center area.

Lightning, Allen

When
June 25, 11:55 PM EST
Where
Allen County, 0.52 mi E of New Haven
Property damage
$100,000
Reported by
Newspaper
Coordinates
41.070, -85.010

Lightning appears to have started a detached garage fire in the 1300 block of Baywood drive. This fire spread rapidly to two adjacent houses. The garage was a total loss, with one home suffering severe damage and the other moderate damage. No specific damage estimates were given, but will be assessed at $100,000.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173560, 173563, 173562.